Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 585, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Nov 18, 2003, 6:18 PM CST for Shannon County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 18, 2003, 6:18 PM CST (00:18 UTC)
- Expired
- Nov 18, 2003, 6:45 PM CST
- In force
- 27 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Shannon County, MO
The radar
The St Louis radar (KLSX), 183 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 190018
SVRSGF
MOC203-190045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 PM CST TUE NOV 18 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN SHANNON COUNTY IN MISSOURI
* UNTIL 645 PM CST.
* AT 616 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
EMINENCE...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER THE EASTERN SHANNON
COUNTY PANHANDLE REGION.
LAT...LON 3717 9143 3690 9123 3709 9122 3711 9102
3724 9114
$$
BOOKBINDERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 2:09 PM CST, 4 hours 9 minutes earlier.
Area forecast discussion, Nov 18, 2:09 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 209 PM CST TUE NOV 18 2003 .DISCUSSION... MAIN FOCUS WILL BE WITH CONVECTION THIS EVENING THEN WITH TEMPERATURES. SURFACE COLD FRONT WAS CURRENTLY IN PROCESS OF PUSHING THROUGH THE AREA AND WAS LOCATED FROM NEAR VICHY TO BRANSON AT 19Z. SCATTERED SEVERE STORMS WERE OCCURRING ACROSS THE AREA BEHIND THE FRONT AS UPPER LEVEL SYSTEM PUSHES INTO THE AREA FROM THE WEST. MUCH COLDER AIR ALOFT PUSHING INTO THE AREA ASSOCIATED WITH THE UPPER LEVEL SYSTEM HELPING TO DESTABILIZE THE ATMOSPHERE AND WAS AIDING IN THE LARGE HAIL PRODUCTION WITH THE STRONGEST STORMS. STORMS ALSO FORMING IN DEFORMATION BAND IN THE SOUTHWEST CORNER OF THE CWA WITHIN THETA-E RIDGE. WOULD EXPECT THIS BAND TO GRADUALLY SHIFT EAST/SOUTHEAST ACROSS MAINLY THE SOUTHERN SECTION OF THE CWA DURING THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING HOURS. WITH ADDITIONAL HEAVY RAIN EXPECTED AS THIS OCCURS...HAVE ISSUED A FLOOD WATCH FOR AREAS SOUTH AND EAST OF A ROLLA TO MONETT LINE THROUGH MIDNIGHT. SOME OF THESE AREAS HAVE RECEIVED 3 TO 5 INCHES OF RAIN DURING THE PAST 24 HOURS AND THE GROUND IS ALREADY SATURATED. ADDITIONAL RAIN WILL LIKELY LEAD TO FLOODING. UPPER WAVE SHOULD EXIT TO THE EAST BY MORNING AND WOULD EXPECT DRIER AIR MASS TO BEGIN BUILDING IN FROM THE WEST AFTER MIDNIGHT. THIS WILL HELP TO CLEAR THE CLOUDS FROM WEST TO EAST LATER TONIGHT. AIR MASS TO THE WEST IS NOT MUCH COLDER THAN CURRENT ONE AND HAVE KEPT TEMPERATURES WARMER THAN THE MET NUMBERS ARE SUGGESTING. UPPER RIDGE BUILDS INTO THE AREA ON WEDNESDAY AND SHOULD SEE A NICE WARM UP FOR WEDNESDAY THROUGH THE END OF THE WEEK. HAVE BUMPED UP TEMPERATURES ON THURSDAY INTO THE MID 70S ACROSS THE WESTERN SECTIONS OF THE CWA FOLLOWING THE MOS TRENDS OF THE PAST COUPLE OF RUNS. BELIEVE MET NUMBERS ARE A BIT TOO WARM BUT FWC NUMBERS ACTUALLY LOOK PRETTY GOOD. NEXT SYSTEM SHOWING DIFFERENCES IN LONG RANGE MODELS TOWARDS THE WEEKEND BUT BOTH ADVERTISE A SIGNIFICANT NEGATIVE TILTED STORM SYSTEM ENTERING THE PICTURE FOR THE WEEKEND. WILL CONTINUE THE THUNDERSTORM THREAT FOR SATURDAY NIGHT INTO SUNDAY. HAVE BEEFED UP THE WORDING IN THE HAZARDOUS WEATHER OUTLOOK FOR THE WEEKEND AS THIS SYSTEM MOVES IN FOR POTENTIAL SEVERE STORMS. MUCH COLDER AIR BLASTS IN BEHIND THE FRONT DURING THE DAY SUNDAY AND WILL LIKELY SEE FALLING TEMPERATURES THROUGHOUT THE DAY FROM WEST TO EAST. MAY SEE SOME WRAP AROUND MOISTURE AS THIS SYSTEM EXITS THE AREA AND WITH COLDER AIR IN PLACE WILL POSSIBLY BE SNOW. WILL INTRODUCE RAIN/SNOW CHANCES FOR SUNDAY INTO SUNDAY NIGHT. && .AVIATION... SHOWERS AND THUNDERSTORMS WILL TRACK THROUGH THE CWA THROUGH THE AFTERNOON AND EVENING HOURS. CEILINGS WILL RANGE FROM 900 TO 1500 FEET THROUGH THE MID EVENING HOURS AND MAY SEE VISIBILITIES DROP TO AROUND 2 MILES IN THE STRONGEST THUNDERSTORMS. CLOUDS AND VISIBILITIES WILL IMPROVE AFTER 02Z THIS EVENING. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLOOD WATCH SOUTH AND EAST OF MONETT TO ROLLA LINE THROUGH MIDNIGHT. KS...NONE. LINDENBERG
Hazardous weather outlook, Nov 18, 3:55 PM CST, 2 hours 23 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191200- HAZARDOUS WEATHER OUTLOOK...RETRANSMITTED NATIONAL WEATHER SERVICE SPRINGFIELD MO 355 PM CST TUE NOV 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THROUGH THIS EVENING. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE QUARTERS...DAMAGING WINDS TO 60 MPH...AND TORRENTIAL RAINFALL AND LOCALIZED FLOODING. AREAS AFFECTED AND TIMING: STRONG STORMS WILL CONTINUE ACROSS SOUTH CENTRAL MISSOURI EAST OF A LINE FROM FORT LEONARD WOOD TO GAINESVILLE THROUGH EARLY THIS EVENING. DISCUSSION: A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EVENING. THIS FRONT COUPLED WITH AN UPPER LEVEL STORM SYSTEM...WILL SUPPORT STRONG TO SEVERE THUNDERSTORMS. COLD AIR IN THE MID LEVELS OF THE ATMOSPHERE ALONG WITH MODEST SURFACE HEATING ALLOWED THE AIRMASS TO DESTABILIZE. HAIL WILL BE THE MAIN STORM THREAT. THE STORMS WILL BE ACCOMPANIED BY HEAVY RAINFALL WHICH MAY LEAD TO LOCALIZED FLOODING...ESPECIALLY OVER SOUTH CENTRAL MISSOURI WERE THREE TO FIVE INCHES OF RAIN RESULTED IN FLOODING OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A STRONG STORM SYSTEM WILL MOVE THROUGH THE REGION LATE SATURDAY INTO SUNDAY. STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALIZED FLOODING WILL AGAIN BE POSSIBLE AS THE STORM SYSTEM MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH LATE AFTERNOON EAST OF A LINE FROM FORT LEONARD WOOD TO GAINESVILLE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
In the hours before
Local storm report, Nov 18, 3:36 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CST TUE NOV 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM CLEVER MO FLOOD
11/18/03 CHRISTIAN WATER OVER HIGHWAY K.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0258 PM DOGWOOD MO 60 MPH TSTM GUST
11/18/03 DOUGLAS LIMBS DOWN AT HWY 14 &
ZZ. REPORTED BY EMERGENCY
MANAGEMENT.
0300 PM 1 S SEYMOUR MO .88 INCH HAIL
11/18/03 WEBSTER NICKEL HAIL ON HWY BB.
REPORTED BY EMERGENCY
MANAGEMENT.
0325 PM 2 S MANSFIELD MO .88 INCH HAIL
11/18/03 WRIGHT REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Nov 18, 3:47 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 PM CST TUE NOV 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0338 PM THEODOSIA MO .88 INCH HAIL
11/18/03 OZARK 60 MPH TSTM WINDS ALSO
REPORTED. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Nov 18, 3:53 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CST TUE NOV 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0343 PM 5 N MOUNTAIN GROVE MO 1 INCH HAIL
11/18/03 WRIGHT HAIL UP TO QUARTER SIZE
COVERING GROUND AT MO 95
AND RTE W. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Special weather statement, Nov 18, 4:56 PM CST, 1 hour 22 minutes before
MOZ070-071-080>083-091-092-096>098-105-106-190200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 456 PM CST TUE NOV 18 2003 SEVERE THUNDERSTORM WATCH NUMBER 962 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN MISSOURI... DALLAS...DENT...DOUGLAS...LACLEDE...OZARK...PHELPS...PULASKI... WEBSTER AND WRIGHT. SEVERE THUNDERSTORM WATCH NUMBER 962 REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: HOWELL...OREGON...SHANNON AND TEXAS. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE HOUSTON AND WEST PLAINS. CONDITIONS REMAIN FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS FAR SOUTH CENTRAL MISSOURI OVER THE NEXT SEVERAL HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND TORRENTIAL RAINFALL WHICH WILL AGGRIVATE THE ONGOING FLOODING THREAT.
Local storm report, Nov 18, 5:23 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
523 PM CST TUE NOV 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM PITTSBURG MO .75 INCH HAIL
11/18/03 HICKORY REPORTED BY PUBLIC.
0515 PM 2 W HARTSHORN MO 1.75 INCH HAIL
11/18/03 TEXAS REPORTED BY TRAINED STORM
SPOTTER.Local storm report, Nov 18, 5:54 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CST TUE NOV 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1204 PM NEOSHO MO .88 INCH HAIL
11/18/03 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1230 PM GRANBY MO 1 INCH HAIL
11/18/03 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1245 PM MONETT MO 1.75 INCH HAIL
11/18/03 BARRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1247 PM (UMN)MONETT MO .75 INCH HAIL
11/18/03 BARRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0125 PM MILLER MO 1.75 INCH HAIL
11/18/03 LAWRENCE ALONG HWY 39 JUST N OF
MILLER. REPORTED BY MEDIA.
0125 PM AURORA MO 1.75 INCH HAIL
11/18/03 LAWRENCE REPORTED BY HAM RADIO
OPERATOR.
0135 PM MARIONVILLE MO .88 INCH HAIL
11/18/03 LAWRENCE NICKEL HAIL. REPORTED BY
EMERGENCY MANAGEMENT.
0140 PM 5 N ASH GROVE MO .88 INCH HAIL
11/18/03 GREENE REPORTED BY VOLUNTEER
WEATHER OBSERVER.
0145 PM BOLIVAR MO .75 INCH HAIL
11/18/03 POLK REPORTED BY BOLIVAR FD
0154 PM 4 N CRANE MO .75 INCH HAIL
11/18/03 STONE DURATION 10 MINUTES. HAIL
STILL ONGOING. REPORTED
BY VOLUNTEER WEATHER
OBSERVER.
0155 PM 3 N CRANE MO 1.25 INCH HAIL
11/18/03 STONE REPORTED BY HAM RADIO
OPERATOR.
0220 PM CLEVER MO FLOOD
11/18/03 CHRISTIAN WATER OVER HIGHWAY K.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0220 PM 7 S OZARK MO 60 MPH TSTM GUST
11/18/03 CHRISTIAN ALONG WITH PENNY HAIL.
REPORTED BY HAM RADIO
OPERATOR.
0230 PM SPRINGFIELD MO 1 INCH HAIL
11/18/03 GREENE SE SIDE OF SPRINGFIELD.
REPORTED BY HAM RADIO
OPERATOR.
0230 PM PITTSBURG MO .75 INCH HAIL
11/18/03 HICKORY REPORTED BY PUBLIC.
0242 PM LONG LANE MO 70 MPH TSTM GUST
11/18/03 DALLAS ROBERTS ROAD AREA.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0255 PM ROGERSVILLE MO .88 INCH HAIL
11/18/03 WEBSTER NICKEL HAIL. REPORTED BY
HAM RADIO OPERATOR.
0258 PM DOGWOOD MO 60 MPH TSTM GUST
11/18/03 DOUGLAS LIMBS DOWN AT HWY 14 &
ZZ. REPORTED BY EMERGENCY
MANAGEMENT.
0300 PM 1 S SEYMOUR MO .88 INCH HAIL
11/18/03 WEBSTER NICKEL HAIL ON HWY BB.
REPORTED BY EMERGENCY
MANAGEMENT.
0325 PM 2 S MANSFIELD MO .88 INCH HAIL
11/18/03 WRIGHT REPORTED BY EMERGENCY
MANAGEMENT.
0338 PM THEODOSIA MO .88 INCH HAIL
11/18/03 OZARK 60 MPH TSTM WINDS ALSO
REPORTED. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0343 PM 5 N MOUNTAIN GROVE MO 1 INCH HAIL
11/18/03 WRIGHT HAIL UP TO QUARTER SIZE
COVERING GROUND AT MO 95
AND RTE W. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0515 PM 2 W HARTSHORN MO 1.75 INCH HAIL
11/18/03 TEXAS REPORTED BY TRAINED STORM
SPOTTER.Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.